The Annals of Mathematical Statistics

Estimation of a Parameter When the Number of Unknown Parameters Increases Indefinitely with the Number of Observations

Abraham Wald

Full-text: Open access

Abstract

Necessary and sufficient conditions are given for the existence of a uniformly consistent estimate of an unknown parameter $\theta$ when the successive observations are not necessarily independent and the number of unknown parameters involved in the joint distribution of the observations increases indefinitely with the number of observations. In analogy with R. A. Fisher's information function, the amount of information contained in the first $n$ observations regarding $\theta$ is defined. A sufficient condition for the non-existence of a uniformly consistent estimate of $\theta$ is given in section 3 in terms of the information function. Section 4 gives a simplified expression for the amount of information when the successive observations are independent.

Article information

Source
Ann. Math. Statist., Volume 19, Number 2 (1948), 220-227.

Dates
First available in Project Euclid: 28 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177730246

Digital Object Identifier
doi:10.1214/aoms/1177730246

Mathematical Reviews number (MathSciNet)
MR26303

Zentralblatt MATH identifier
0032.17204

JSTOR
links.jstor.org

Citation

Wald, Abraham. Estimation of a Parameter When the Number of Unknown Parameters Increases Indefinitely with the Number of Observations. Ann. Math. Statist. 19 (1948), no. 2, 220--227. doi:10.1214/aoms/1177730246. https://projecteuclid.org/euclid.aoms/1177730246


Export citation